BARRHEAD - People need to be made more aware of the potential consequences of receiving a COVID-19 vaccination.
That is what Stan and Millie Scheuerman told the Barrhead Leader last week. The couple believes the third booster shot Stan received is the cause of his Bell's Palsy.
Bell’s palsy is a nerve condition that causes facial muscles to suddenly become weak or paralyzed. It can strike anyone at any age. It occurs most often in pregnant women, people who have diabetes, influenza, a cold, or another upper respiratory ailment.
The condition is often temporary, with symptoms lasting from a few weeks to six months.
He was diagnosed with it on Jan. 5, about two weeks after receiving his booster shot.
"We are not anti-vaxxers," Millie said. "We believe COVID is real. We are both triple jabbed, but we don't think there has been enough talk about the potential side effects of getting vaccinated."
And even with hindsight, they would still get vaccinated because they feel the risk of COVID outweighs the risks of potential negative side effects of vaccination.
However, Stan admits, if he were to do it over again, he might not have gotten his booster shot, or perhaps, would have sought out Moderna versus Pfizer-BioNTech.
In early August, Health Canada updated the product information of the Pfizer-BioNTech vaccination to include Bell's Palsy as a potentially rare side-effect.
"I was perfectly happy to do the first two shots because they were both the Moderna vaccine, and we knew people who did not get vaccinated and ended up in the ICU or even died," he said.
Stan added he is also very comfortable with vaccination, having received a list of them "as long as his arm," including the annual flu shot, because of how often they travel.
"When they said there could be potential side effects, I was not worried," he said. "Because never, until the last one, did I experience a bad reaction."
However, he said, at the pharmacies where he received his vaccinations, he did not receive much information about the potential side effects.
Millie experienced the same thing when she received her vaccinations.
"Part of what we feel is that the side effects were downplayed," she said, adding not only at the pharmacies but the mainstream media.
Stan added early on there was a lot of media coverage about the potential side effects of AstraZeneca and blood clotting, but not as much when Moderna and Pfizer-BioNTech became the vaccines of choice.
Millie and Stan noticed something was wrong on the evening of Jan. 21.
"His eye was as wide as a ping pong ball," she said.
Stan added he noticed more symptoms later when he brushed his teeth and water kept pouring out of his mouth.
"Then I noticed the droopy mouth ... I thought I was having a stroke," he said.
Millie then rushed him to the ER at the Barrhead Healthcare Centre, and he was diagnosed with Bell's Palsy.
The doctor also referred him to Westlock for further tests, most notably a CAT scan to definitively rule out a stroke.
"I asked if it could be related to the vaccine because he just got his third jab two weeks ago," she said.
The doctor said, "probably not."
She then showed the doctor the Health Canada website listing the condition as a potential rare-side effect of the Pfizer-BioNTech vaccine.
However, the doctor said while it might be a possibility, several things could have been the cause, and it would be difficult to know with certainty.
Since then, Millie ran into someone who had a similar experience, which made her think it was related to being vaccinated.
As for how Stan is feeling now and his prognosis, he said although his symptoms have improved, the effects of Bell's Palsy are still readily apparent. He has also been referred to the University of Alberta hospital to see a neurologist.
"The basic perception created by the government through its advertising is that vaccination makes you safer from the poor outcomes from COVID and we believe that," Millie said. "But there is the potential downside, and although we realize side effects are rare, they exist and do happen. People need to understand that."
She also suggested that if the healthcare professional does not tell you about the potential risks before getting vaccinated, ask them what they are.
"It is about awareness," Stan said. "Vaccines have great benefits, but there are people who have not had a great result."
Alberta Health Services (AHS) north zone medical officer of health Dr. Kathryn Koliaska said vaccination is by far the best tool people have for preventing COVID-19 illness and poor health outcomes.
"We continue to recommend the completion of as many doses of COVID-19 vaccines as individuals are eligible for depending on age and health status," she said.
Koliaska added that vaccination and the available vaccines are safe, and the side effects from getting the jab are relatively minor in the vast majority of cases.
According to the MyHealthAlberta website, some of the more common side effects following vaccination includes redness, warmth, swelling, bruising, itching, or soreness in the area of the shot; a general feeling of being unwell or tiredness; sore joints or pain in your arms or legs; nausea with vomiting or diarrhea; swollen lymph nodes; a reduced sense of touch or feeling of numbness; dizziness, rash or hives; and in the case of AstraZeneca, a sore throat, cough or runny nose.
There is also a chance of developing more serious, but rare side effects such as myocarditis (inflammation of the heart muscle), pericarditis (inflammation of the lining around the outside of the heart), blood clots and Bell's Palsy. As with any medication, there is also a rare chance of having an allergic reaction.
"We have a phenomenal vaccine safety monitoring system, in the world, in the country and the province," Koliaska said. "It's better than any other time in history."
She added if people have a reaction that is out of the ordinary after receiving a COVID-19 vaccination, they are encouraged to report it to their vaccine provider, in many cases their local pharmacy or 811 HealthLink.
Unfortunately, Koliaska said it is often difficult to tell whether a supposed reaction is due to being vaccinated or some other health issue.
"Not everything that happens health-wise, in the 24, 48 hours or a more recent timeline, is truly due to the vaccine," she said. "Which is why it is important to report to the vaccine safety system. We have amazing machinery behind the scenes at Alberta Health Services that looks over each one of these reports and does a case review to understand if it is related to the vaccine and is a safety signal or something else."
As for the Scheuermans not being told about the potential side effects, Koliaska said that was unfortunate.
However, she noted that there is a lot of good information about the potential side effects of each of the vaccines and encouraged people to do their own research, adding that both Alberta Health (www.alberta.ca/covid19-vaccine.aspx) and AHS (www.albertahealthservices.ca/topics/Page17389.aspx) have easy to understand information with links going to other credible sources of information such as Health Canada.
Barry Kerton, TownandCountryToday.com